Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 2, NWS Wichita, KS

May 9, 20205 counties in Kansas

NWS Wichita, KS issued this frost advisory at May 9, 2020, 3:38 AM CDT for 5 counties in Kansas. It took effect at May 10, 2020, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 3:38 AM CDT (08:38 UTC)
In effect from
May 10, 2020, 4:00 AM CDT
Expired
May 10, 2020, 8:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS73 KICT 090838
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
338 AM CDT Sat May 9 2020

KSZ032-033-047>049-092245-
/O.NEW.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
338 AM CDT Sat May 9 2020

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Saline 
  Counties.

* WHEN...From 4 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ070>072-094>096-098>100-091300-
/O.CON.KICT.FR.Y.0001.000000T0000Z-200509T1300Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
338 AM CDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of southeast Kansas.

* WHEN...From 3 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could damage sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
557 
WWUS73 KICT 091256
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
756 AM CDT Sat May 9 2020

KSZ070>072-094>096-098>100-091400-
/O.EXP.KICT.FR.Y.0001.000000T0000Z-200509T1300Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
756 AM CDT Sat May 9 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have risen to the point where frost is no longer
expected. As such, the advisory for Saturday will be allowed to 
expire.


$$

KSZ032-033-047>049-100300-
/O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
756 AM CDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Saline 
  Counties.

* WHEN...From 4 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Metzger
338 
WWUS73 KICT 092051
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
351 PM CDT Sat May 9 2020

KSZ049-092200-
/O.CAN.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/
Saline-
Including the city of Salina
351 PM CDT Sat May 9 2020

...FROST ADVISORY IS CANCELLED...

Sustained wind speeds around 10 mph and increasing cloudcover
should keep the threat of frost low. Therefore, the Frost Advisory
is cancelled.

$$

Martin

KSZ032-033-047-048-101300-
/O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
351 PM CDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
SUNDAY...

* WHAT...Temperatures in the low to mid 30s may result in frost
  formation.

* WHERE...Russell, Lincoln, Barton, and Ellsworth Counties.

* WHEN...From 4 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The threat of frost will be greatest for
  any sheltered areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Martin
347 
WWUS73 KICT 100820
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
320 AM CDT Sun May 10 2020

KSZ032-033-047-048-101300-
/O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
320 AM CDT Sun May 10 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the mid 30s may result in frost 
  formation.

* WHERE...Russell, Lincoln, Barton, and Ellsworth Counties.

* WHEN...From 4 AM to 8 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The threat of frost will be greatest for 
  any sheltered areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
407 
WWUS73 KICT 101244
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
744 AM CDT Sun May 10 2020

KSZ032-033-047-048-101345-
/O.EXP.KICT.FR.Y.0002.000000T0000Z-200510T1300Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
744 AM CDT Sun May 10 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will continue to rise as we progress through the
morning hours.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 8, 11:47 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 8, 11:47 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1147 PM CDT Fri May 8 2020

.SHORT TERM...(This evening through Monday night)
Issued at 231 PM CDT Fri May 8 2020

Currently have an anomalously deep upper low over southeast
Ontario with northwest flow aloft in place across the Plains.
Water vapor imagery also shows a compact upper impulse approaching
the Northern Rockies. At the surface, cold front stretches from
the Arklatex region into southwest TX.

Upper impulse over the Northern Rockies is expected to continue
tracking southeast tonight and will be moving into northern KS by
Sat afternoon. At the same time, a more robust piece of energy will
track across the northern Plains. Any precip associated with these
features are expected to remain north and east of the forecast area.

This series of disturbances will act to reinforce the surface high
over the area for Sat night into Sun which will keep the
unseasonably cool temperatures in place. Still looking for overnight
lows both tonight and Sat night to fall into the mid and upper 30s
across the entire forecast area with highs in the 60s. With light
winds, mostly clear skies and temp dew spreads remaining minimal,
plan to run with a frost advisory for se KS tonight. Took a quick
look at record lows Sun morning and current forecast doesn't have
any values at or below records, but Wichita and Chanute are only
a few degrees off.

Upper pattern will start to flatten out Sun night as some upper
energy tries to slide across the central Rockies and out into the
High Plains. This will allow mid level theta-e
advection/isentropic lift to increase from west to east producing
light rain across most of the area for the late Sun night through
Mon time frame. Mon is looking like a raw day with clouds, cold
light rain and temps struggling to get out of the low 50s.

.LONG TERM...(Tuesday through Friday)
Issued at 231 PM CDT Fri May 8 2020

Low amplitude upper troughing is expected to develop over the
Great Basin on Tue which will increase lee surface troughing and
will push the surface high east. Most likely area for sfc based
storms Tue looks to be out over eastern CO where upslope process
will be maximized. Should see showers and storms increase Tue
night as 850-700mb moisture transport ramps up with some of this
activity lingering into Wed morning. Broad area of southwest flow
is expected to setup from the Great Basin/Desert Southwest into
the central/southern Plains for Wed. This will result in lee
troughing continuing to develop along like a dryline attempting to
move out across western KS, accompanied by a triple point
somewhere across central KS. Dryline would provide the focus for
surface based storms Wed afternoon/early evening. The 12z ECMWF
has the dryline positioned further west compared to the GFS for
Wed afternoon, and with lack of strong upper jet, currently have a
lean to the more western position. While mid/upper winds look
fairly meager, instability and low level turning look impressive.
So any storms that develop along the dryline/triple point area Wed
would likely be severe with all hazard types possible.

Thu has the potential to be fairly active as the Pacific front
phases with the dryline. The GFS is slightly faster and would
place the better severe chances over mainly southeast KS.
Meanwhile, the ECMWF is slower and would have all areas along and
east of I-135 in play for severe storms. This will be something to
keep an eye on as Thu maybe our best chance to get surface based
severe storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1146 PM CDT Fri May 8 2020

VFR conditions are forecast at all sites throughout the period.
Light and variable winds will become south during the day as high
pressure moves east. An increase in mid level moisture is
expected in advance of next shortwave in northwest flow. This may
lead to some altocumulus castellanus and a few sprinkles in the
vicinity of KRSL and KSLN, possibly as far south as KGBD during
the daylight hours, but moisture and instability appears to be
lacking for much more than that. Wind shift will move through the
area during the very late afternoon and night. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  66  40  63 /   0   0  10   0
Hutchinson      38  66  38  62 /   0   0   0   0
Newton          38  65  38  61 /   0   0   0   0
ElDorado        37  65  39  62 /   0   0  10   0
Winfield-KWLD   37  67  43  63 /   0   0  10   0
Russell         37  66  34  62 /   0   0   0   0
Great Bend      38  67  35  62 /   0   0   0   0
Salina          37  65  36  61 /   0  10  10   0
McPherson       37  65  37  61 /   0   0   0   0
Coffeyville     36  64  43  63 /   0   0  10   0
Chanute         36  63  40  61 /   0   0  10   0
Iola            35  63  40  61 /   0   0  10   0
Parsons-KPPF    36  64  42  63 /   0   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 8 AM CDT Saturday for KSZ070>072-
094>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, May 8, 3:06 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
306 PM CDT Fri May 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
306 PM CDT Fri May 8 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of frost are expected across southeast Kansas late tonight.
See latest frost advisory for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of frost are expected across southeast Kansas early Saturday
morning. See latest frost advisory for additional details.

Storm chances will return to the forecast Monday night and continue
through Thursday. Severe storms not expected through Tuesday.
However, chances for severe storms increase Wednesday and especially
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.